Proof Pearl: A Probabilistic Proof for the Girth-Chromatic Number Theorem

  • Lars Noschinski
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7406)


The Girth-Chromatic number theorem is a theorem from graph theory, stating that graphs with arbitrarily large girth and chromatic number exist. We formalize a probabilistic proof of this theorem in the Isabelle/HOL theorem prover, closely following a standard textbook proof and use this to explore the use of the probabilistic method in a theorem prover.


Probability Space Probabilistic Method Random Graph Chromatic Number Theorem Prover 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Akbarpour, B., Paulson, L.C.: Metitarski: An automatic theorem prover for real-valued special functions. JAR 44, 175–205 (2010)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley (2000)Google Scholar
  3. 3.
    Audebaud, P., Paulin-Mohring, C.: Proofs of randomized algorithms in COQ. Science of Computer Programming 74(8), 568–589 (2009)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Ballarin, C.: Interpretation of Locales in Isabelle: Theories and Proof Contexts. In: Borwein, J.M., Farmer, W.M. (eds.) MKM 2006. LNCS (LNAI), vol. 4108, pp. 31–43. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  5. 5.
    Bauer, G., Wenzel, M.T.: Calculational Reasoning Revisited (An Isabelle/Isar Experience). In: Boulton, R.J., Jackson, P.B. (eds.) TPHOLs 2001. LNCS, vol. 2152, pp. 75–90. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  6. 6.
    van Benthem, J.F.A.K., ter Meulen, A.G.: Generalized quantifiers in natural language. de Gruyter (1985)Google Scholar
  7. 7.
    Bollobás, B.: Random Graphs. Academic Press (1985)Google Scholar
  8. 8.
    Bourbaki, N.: General Topology (Part I). Addison-Wesley (1966)Google Scholar
  9. 9.
    Butler, R.W., Sjogren, J.A.: A PVS graph theory library. Tech. rep., NASA Langley (1998)Google Scholar
  10. 10.
    Chou, C.-T.: A Formal Theory of Undirected Graphs in Higher-Order Logic. In: Melham, T.F., Camilleri, J. (eds.) HUG 1994. LNCS, vol. 859, pp. 144–157. Springer, Heidelberg (1994)CrossRefGoogle Scholar
  11. 11.
    Diestel, R.: Graph Theory, GTM, 4th edn., vol. 173. Springer (2010)Google Scholar
  12. 12.
    Endou, N., Narita, K., Shidama, Y.: The lebesgue monotone convergence theorem. Formalized Mathematics 16(2), 171–179 (2008)CrossRefGoogle Scholar
  13. 13.
    Erdős, P., Rényi, A.: Asymmetric graphs. Acta Mathematica Hungarica 14, 295–315 (1963)CrossRefGoogle Scholar
  14. 14.
    Erdős, P.: Graph theory and probability. Canad. J. Math. 11(11), 34–38 (1959)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Erdős, P., Rényi, A.: On random graphs I. Publ. Math. Debrecen. 6, 290–297 (1959)MathSciNetGoogle Scholar
  16. 16.
    Gonthier, G.: A computer-checked proof of the Four Colour Theorem (2005)Google Scholar
  17. 17.
    Hölzl, J., Heller, A.: Three Chapters of Measure Theory in Isabelle/HOL. In: van Eekelen, M., Geuvers, H., Schmaltz, J., Wiedijk, F. (eds.) ITP 2011. LNCS, vol. 6898, pp. 135–151. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  18. 18.
    Hurd, J.: Formal Verification of Probabilistic Algorithms. Ph.D. thesis, University of Cambridge (2002)Google Scholar
  19. 19.
    Hurd, J.: Verification of the Miller-Rabin probabilistic primality test. JLAP 50(1-2), 3–21 (2003)Google Scholar
  20. 20.
    Lee, G., Rudnicki, P.: Alternative graph structures. Formalized Mathematics 13(2), 235–252 (2005), Formal Proof DevelopmentGoogle Scholar
  21. 21.
    Lester, D.R.: Topology in PVS: continuous mathematics with applications. In: Proc. AFM, pp. 11–20. ACM (2007)Google Scholar
  22. 22.
    Lovász, L.: On chromatic number of finite set-systems. Acta Mathematica Hungarica 19, 59–67 (1968)MATHCrossRefGoogle Scholar
  23. 23.
    Mhamdi, T., Hasan, O., Tahar, S.: On the Formalization of the Lebesgue Integration Theory in HOL. In: Kaufmann, M., Paulson, L.C. (eds.) ITP 2010. LNCS, vol. 6172, pp. 387–402. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  24. 24.
    Nipkow, T., Bauer, G., Schultz, P.: Flyspeck I: Tame Graphs. In: Furbach, U., Shankar, N. (eds.) IJCAR 2006. LNCS (LNAI), vol. 4130, pp. 21–35. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  25. 25.
    Nipkow, T., Paulson, L.C., Wenzel, M.: Isabelle/HOL. LNCS, vol. 2283. Springer, Heidelberg (2002), MATHGoogle Scholar
  26. 26.
    Noschinski, L.: A probabilistic proof of the girth-chromatic number theorem. In: The Archive of Formal Proofs (February 2012),, Formal Proof Development
  27. 27.
    Rado, R.: Universal graphs and universal functions. Acta Arithmetica 9, 331–340 (1964)MathSciNetMATHGoogle Scholar
  28. 28.
    Rudnicki, P., Stewart, L.: The Mycielskian of a graph. Formalized Mathematics 19(1), 27–34 (2011)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Lars Noschinski
    • 1
  1. 1.Institut für InformatikTechnische Universität MünchenGermany

Personalised recommendations